Kava extract, an herbal alternative for anxiety relief, potentiates acetaminophen-induced cytotoxicity in rat hepatic cells
Division of Systems Biology, National Center for Toxicological Research, Food and Drug Administration, 3900 NCTR Road, Jefferson, AR 72079, USA.Phytomedicine: international journal of phytotherapy and phytopharmacology (Impact Factor: 3.13). 03/2011; 18(7):592-600. DOI: 10.1016/j.phymed.2011.02.006
The widely used over-the-counter analgesic acetaminophen (APAP) is the leading cause of acute liver failure in the United States and due to this high incidence, a recent FDA Advisory Board recommended lowering the maximum dose of APAP. Kava herbal dietary supplements have been implicated in several human liver failure cases leading to the ban of kava-containing products in several Western countries. In the US, the FDA has issued warnings about the potential adverse effects of kava, but kava dietary supplements are still available to consumers. In this study, we tested the potential of kava extract to potentiate APAP-induced hepatocyte cytotoxicity. In rat primary hepatocytes, co-treatment with kava and APAP caused 100% loss of cell viability, while the treatment of kava or APAP alone caused ∼50% and ∼30% loss of cell viability, respectively. APAP-induced glutathione (GSH) depletion was also potentiated by kava. Co-exposure to kava decreased cellular ATP concentrations, increased the formation of reactive oxygen species, and caused mitochondrial damage as indicated by a decrease in mitochondrial membrane potential. In addition, similar findings were obtained from a cultured rat liver cell line, clone-9. These observations indicate that kava potentiates APAP-induced cytotoxicity by increasing the magnitude of GSH depletion, resulting in oxidative stress and mitochondrial dysfunction, ultimately leading to cell death. These results highlight the potential for drug-dietary supplement interactions even with widely used over-the-counter drugs.
[Show abstract] [Hide abstract]
- "To overcome the availability, quality and interindividual variability issues of human cells, numerous studies have been conducted using APAP-exposed primary rodent hepatocytes, with the best results obtained with those originating from mice (Adamson and Harman, 1993; Bajt et al., 2004; Burcham and Harman, 1991; Burke et al., 2010; Kon et al., 2004, 2007; Ni et al., 2012; Reid et al., 2005; Shen et al., 1992). Although the in vivo rat model has limited relevance for humans compared to mice, similar concentrationdependent GSH depletion, oxidant stress and cytotoxicity are observed in their corresponding hepatocyte cultures (Ellouk-Achard et al., 1995; McGill et al., 2012b; Rousar et al., 2009; Yang and Salminen, 2011). Likewise, cultured mouse and human hepatocytes show comparable GSH depletion, mitochondrial protein adduct formation, p-JNK activation and necrosis, albeit occurring at earlier time points and with overall lower protein binding in the rodent in vitro setting. "
ABSTRACT: Acute liver failure can be the consequence of various etiologies, with most cases arising from drug-induced hepatotoxicity in Western countries. Despite advances in this field, the management of acute liver failure continues to be one of the most challenging problems in clinical medicine. The availability of adequate experimental models is of crucial importance to provide a better understanding of this condition and to allow identification of novel drug targets, testing the efficacy of new therapeutic interventions and acting as models for assessing mechanisms of toxicity. Experimental models of hepatotoxicity related to acute liver failure rely on surgical procedures, chemical exposure or viral infection. Each of these models has a number of strengths and weaknesses. This paper specifically reviews commonly used chemical in vivo and in vitro models of hepatotoxicity associated with acute liver failure.
- [Show abstract] [Hide abstract]
ABSTRACT: Extracts from medicinal plants, many of which have been used for centuries, are increasingly tested in models of hepatotoxicity. One of the most popular models to evaluate the hepatoprotective potential of natural products is acetaminophen (APAP)-induced liver injury, although other hepatotoxicity models such as carbon tetrachloride, thioacetamide, ethanol and endotoxin are occasionally used. APAP overdose is a clinically relevant model of drug-induced liver injury. Critical mechanisms and signaling pathways, which trigger necrotic cell death and sterile inflammation, are discussed. Although there is increasing understanding of the pathophysiology of APAP-induced liver injury, the mechanism is complex and prone to misinterpretation, especially when unknown chemicals such as plant extracts are tested. This review discusses the fundamental aspects that need to be considered when using this model, such as selection of the animal species or in vitro system, timing and dose-responses of signaling events, metabolic activation and protein adduct formation, the role of lipid peroxidation and apoptotic versus necrotic cell death, and the impact of the ensuing sterile inflammatory response. The goal is to enable researchers to select the appropriate model and experimental conditions for testing of natural products that will yield clinically relevant results and allow valid interpretations of the pharmacological mechanisms.
- [Show abstract] [Hide abstract]
ABSTRACT: New psychoactive substances that in some cases are not subjected to any legal restriction recently overwhelmed web market. They were historically defined "smart drugs": substances either natural or synthetic with alleged psychoactive effects as well as effects on sexual performance. We present here two intoxication cases: the first concernes a male subject hospitalized for deep unconsciousness, who took in yohimbine and kawaine, two psychoactive alkaloids present in herbal preparations of Pausinystalia yohimbe and Piper methysticum, sold on the sexy shop websites; the second concernes a female with a previous history of drug poliabuse, hospitalized for dysphoric syndrome/hallucinations, who took in benzydamine, a local anesthetic and analgesic drug, contained in an antibacterial gynecological powder that in oral mis-overdosage acts as a deliriant and central nervous system stimulant.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.